Washington, 2009Damaging Wind in Washington, June 4, 2009
June 4, 2009 · NWS PDT · 1 event in 1 county or zone
Thunderstorms which developed across northeast Oregon moved north into Walla Walla County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms which developed across northeast Oregon moved north into Walla Walla County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 4, 3:00 PM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 4, 3:00 PM PST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
400 PM PDT THU JUN 4 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...SHOWERS AND
THUNDERSTORMS HAVE BEGUN ACROSS CENTRAL OREGON...MEANWHILE BUILD UPS
ARE DEVELOPING OVER THE WALLOWA AND SOUTHERN BLUE MOUNTAINS. THESE
STORMS ARE BUILDING IN A FAVORABLY SHEARED ENVIRONMENT THAT CAN
SUPPORT THE PRODUCTION OF LARGE HAIL...HEAVY RAIN AND GUSTY WINDS.
AS A RESULT SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL BUT
TWO COUNTIES IN NORTHEAST AND CENTRAL OREGON. STORMS SHOULD DIMINISH
AFTER SUNSET...AND THE WATCH IS CURRENTLY EXPECTED TO END AT 8 PM
PDT. STORMS MOVING INTO WASHINGTON...ESPECIALLY OVER THE COLUMBIA
BASIN WILL BE LIMITED IN INTENSITY AS THE LOW LEVEL AIR MASS IS
RELATIVELY MORE STABLE. SHOWERS AND A STRAY THUNDERSTORM WILL
CONTINUE AFTER MIDNIGHT TONIGHT...ESPECIALLY ACROSS OUR OREGON
ZONES. THE UPPER LOW RESPONSIBLE FOR THE MOISTURE AND ENERGY OVER
THE REGION WILL MOVE ONSHORE FRIDAY. AS A RESULT THE UPPER FLOW WILL
TURN NORTHERLY BY FRIDAY AFTERNOON AND START TO PUSH THE DEEPER
SUBTROPICAL MOISTURE OUT OF THE REGION. STILL EXPECT ISOLATED TO
SCATTERED THUNDERSTORMS AND SHOWERS FRIDAY AFTERNOON AND EVENING
OVER MOST LOCATIONS. THE AIR MASS CHANGE WILL CONTINUE FRIDAY NIGHT
AND SATURDAY AS A COLD FRONT MOVES SOUTH FROM BRITISH COLUMBIA AND
ALBERTA. SHOULD SEE A DECENT CHANCE FOR SHOWERS SATURDAY AS THE
SURFACE FRONT MOVES THROUGH. BEST CHANCES WILL BE IN THE BLUE
MOUNTAINS AND ALONG THE BLUE MOUNTAIN FOOTHILLS DUE THE COMBINATION
OF THE FRONT AND UPSLOPE AFFECTS. 90
.LONG TERM...SUNDAY THROUGH THURSDAY...MODELS ARE IN GENERAL
AGREEMENT WITH THE REGION BEING UNDER A NORTHWEST FLOW WITH A RIDGE
OF HIGH PRESSURE OFF THE COAST THROUGH THE EXTENDED. DISTURBANCES
WILL MOVE THROUGH THE FLOW AND BRING A CHANCE OF PRECIPITATION TO
MAINLY THE MOUNTAIN AREAS EACH DAY. SPECIFIC TIMING OF THESE
DISTURBANCES IS DIFFICULT AS MODELS DIFFER BETWEEN RUNS AND OTHER
MODELS. BOTH THE EUROPEAN AND GFS MODELS ARE NOW INDICATING A
STRONGER DISTURBANCE WILL MOVE THROUGH THE PACIFIC NORTHWEST TUESDAY
INTO WEDNESDAY FOR A BETTER CHANCE OF PRECIPITATION. DMH
&&
.AVIATION...00Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS CENTRAL/NORTH CENTRAL OREGON AND NORTHEAST OREGON.
KRDM...KPDT...KDLS...AND KALW MAY BE AFFECTED BY THESE STORMS.
CEILINGS AND VISIBILITIES WILL LOWER TO THE MVFR CATEGORY DUE TO
HEAVY RAIN AND OR HAIL UNDER THE STRONGEST STORMS. WINDS WILL BE
UNDER 15 KTS EXCEPT NEAR THUNDERSTORMS AND AT KDLS. STORMS AND
SHOWERS WILL GRADUALLY DECREASE LATER TONIGHT WITH VFR CONDITIONS IN
MID TO HIGH LEVEL CLOUDS DOMINATING THROUGH FRIDAY MORNING. DMH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 59 81 58 71 / 60 40 30 50
ALW 62 82 59 72 / 50 30 30 50
PSC 61 88 60 77 / 20 20 20 30
YKM 56 88 55 75 / 20 10 10 20
HRI 57 85 56 76 / 60 30 20 30
ELN 56 88 58 74 / 10 10 10 20
RDM 52 73 48 72 / 60 50 30 20
LGD 54 75 54 66 / 60 40 40 50
GCD 54 74 52 69 / 60 40 30 30
DLS 63 80 62 78 / 40 20 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SEVERE THUNDERSTORM WATCH UNTIL 8 PM PDT FOR ORZ042-043-
044-049-050-501-502-503-504-505-506.
WA...NONE.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/84/84Hazardous weather outlook, Jun 4, 2:51 PM PST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
351 PM PDT THU JUN 4 2009
UPDATED FOR SEVERE THUNDERSTORM WATCH
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-051415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
351 PM PDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...REST OF TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS
NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON
AN UPPER LOW PUMPING MOIST UNSTABLE AIR INTO THE REGION WILL KEEP
SHOWERS AND THUNDERSTORMS GOING OVER MOST OF THE AREA THROUGH THIS
EVENING. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS OVER MUCH OF
NORTHEAST AND CENTRAL OREGON. THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MANY COUNTIES IN
EASTERN OREGON UNTIL 8 PM PDT. FOR FURTHER DETAILS PLEASE REFER TO
PRODUCT PDXWCNPDT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER MUCH OF SOUTHEAST
WASHINGTON THROUGH THIS EVENING. THESE STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, LOWER COLUMBIA BASIN OF WASHINGTON,
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE
ON FRIDAY AS THE UPPER LOW MOVES INLAND. A COLD FRONT WILL MOVE OUT
OF CANADA AND ACROSS THE REGION SATURDAY. THIS FRONT WILL BRING
CHANCES FOR SHOWERS AND COOLER TEMPERATURES. NORTHWESTERLY FLOW
ALOFT WILL BRING A CHANCE OF MOUNTAIN SHOWERS SUNDAY THROUGH THE END
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.In the hours before
Special weather statement, Jun 4, 4:40 PM PST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
540 PM PDT THU JUN 4 2009
ORZ049-050-050145-
GRANDE RONDE VALLEY OR-WALLOWA COUNTY OR-
540 PM PDT THU JUN 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION AND WALLOWA
COUNTIES UNTIL 645 PM PDT...
AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF JOSEPH...OR 51 MILES EAST OF LA
GRANDE...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4512 11723 4563 11797 4567 11795 4599 11712
4544 11669
TIME...MOT...LOC 0039Z 133DEG 14KT 4534 11704Special weather statement, Jun 4, 4:41 PM PST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
541 PM PDT THU JUN 4 2009
ORZ044-501-503-504-050145-
FOOTHILLS OF THE BLUE MOUNTAINS OR-LOWER COLUMBIA BASIN OR-NORTHERN
WHEELER AND SOUTHERN GILLIAM COUNTIES OR-SOUTHERN BLUE MOUNTAINS OF
OREGON OR-
541 PM PDT THU JUN 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN WHEELER...
SOUTHEASTERN GILLIAM...EXTREME WESTERN UNION...MORROW AND
SOUTHWESTERN UMATILLA COUNTIES UNTIL 645 PM PDT...
AT 539 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF RITTER...OR 44 MILES SOUTHWEST
OF PENDLETON...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LAT...LON 4507 12002 4580 11983 4569 11883 4499 11857
4498 11868
TIME...MOT...LOC 0041Z 127DEG 7KT 4509 11921Local storm report, Jun 4, 5:01 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
601 PM PDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL SSE GRANITE 44.81N 118.42W
06/04/2009 M0.50 INCH GRANT OR TRAINED SPOTTER
HEAVY SHOWER WITH PEA TO MARBLE SIZED HAIL. HEAVY RAIN AS
WELL. PONDING IS OCCURRING. LIGHTNING FLASHING CLOUD TO
CLOUD.
0440 PM TSTM WND DMG SPRAY 44.83N 119.79W
06/04/2009 WHEELER OR CO-OP OBSERVER
HEAVY WINDS BLEW DOWN TREES THAT ARE 4-6 INCHES IN
DIAMETER OR LARGER. A 25 FOOT SECTION OF 1/8 INCH THICK
STEEL PANEL WAS BLOWN OFF OF A COW SHELTER. THE OBSERVER
WAS NAVIGATING ON AN ATV, AND WAS BLOWN OFF THE ROAD
MULTIPLE TIMES.
&&
RQBLocal storm report, Jun 4, 5:32 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
632 PM PDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL E HARDMAN 45.17N 119.68W
06/04/2009 M0.88 INCH MORROW OR TRAINED SPOTTER
A HAIL SHOWER DROPPED PEA TO MARBLE SIZED HAIL, WITH
ISOLATED NICKLE SIZED STONES. GUSTS OF 40-45 MPH AND 1/2
INCH OF RAIN IN 20 MINUTES.
0250 PM HEAVY RAIN 2 NNW PRINEVILLE 44.33N 120.85W
06/04/2009 E0.00 INCH CROOK OR TRAINED SPOTTER
HEAVY RAIN PONDED IN 3 MAIN INTERSECTIONS WITH 6-12
INCHES OF WATER. WEST OF TOWN FARM FIELDS ARE WATER
LOGGED. ONE HOUSE WAS SURROUNDED IN WATER. HAIL DRIFTS
WERE ALSO IN AREAS DUE TO SHOWERS OF PEA SIZED HAIL.
0558 PM HAIL 3 SE LOSTINE 45.46N 117.38W
06/04/2009 M0.50 INCH WALLOWA OR TRAINED SPOTTER
HEAVY SHOWER OF 1/2 INCH HAIL AND WATER, AND SOME DITCHES
FULL ALONG THE ROADSIDES.
&&
RQBLocal storm report, Jun 4, 5:39 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
639 PM PDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 4 NNW MEACHAM 45.56N 118.46W
06/04/2009 M0.50 INCH UMATILLA OR TRAINED SPOTTER
1/2-3/4 INCH SIZED HAIL REPORTED FALLING.
&&
RQBSpecial weather statement, Jun 4, 5:48 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
648 PM PDT THU JUN 4 2009
ORZ044-049-501>503-505-506-WAZ028-050230-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-JOHN DAY
BASIN OR-LOWER COLUMBIA BASIN WA-LOWER COLUMBIA BASIN OR-NORTHERN
BLUE MOUNTAINS OF OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-
648 PM PDT THU JUN 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY IN EAST
CENTRAL OREGON...AND WESTERN UNION...EASTERN MORROW AND UMATILLA
COUNTIES IN NORTHEAST OREGON...AND SOUTHEASTERN BENTON COUNTY IN
SOUTH CENTRAL WASHINGTON UNTIL 730 PM PDT...
AT 644 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PILOT ROCK...OR 16 MILES SOUTH OF
PENDLETON...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LAT...LON 4498 11801 4502 11809 4500 11818 4494 11824
4492 11822 4487 11822 4485 11824 4485 11828
4481 11831 4485 11959 4594 11972 4597 11800
4499 11795
TIME...MOT...LOC 0148Z 185DEG 22KT 4546 11885Thunderstorm Wind, Walla Walla
- When
- June 4, 6:16 PM PST
- Where
- Walla Walla County, 0.96 mi W of Walla Walla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.070, -118.340
Awnings were ripped off travel trailers and tree limbs up to 6 inches in diameter were snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163048.